Nelson Vergel, founder of PoWeRUSA.org, covers the following topics:
Weight Gain in the New HIV Era- Review of Studies
Preventing Heart Disease
Reducing Visceral Fat
Healthy Nutrition Tips
Weight Loss Medications
Sleep- The Pillar of Health
Weight Gain in HIV: Then and Now:
1996- 2006: Weight gain was characterized by accumulation in the visceral and cervical area (lipohypertrophy) in the boosted protease plus thymidine nucleoside era (Crixivan, Kaletra, AZT, Zerit) along with fat loss under the skin (lipoatrophy). Lipoatrophy decreased after Zerit and AZT were no longer recommended in the U.S. in 2004.
ARV-related mitochondrial toxicity plus insulin resistance were factors identified in body changes along with inflammatory cytokines. Some genetic factors were also identified but not investigated in detail.
The term “lipodystrophy”” was later changed to “return-to-health” syndrome as strong immune reconstitution was identified as a major factor.
The only treatment approved for the treatment of increased abdominal fat is Egrifta SR
We hoped that integrase inhibitors would not cause weight gain since they are not associated with mitochondrial toxicity or insulin resistance. They were later found to cause greater weight gain than protease inhibitors in naïve patients and those switching to integrase inhibitors. This trend is most pronounced in women, blacks, and persons ≥ 60 yrs. of age
We have learned that all ARVs can cause weight gain and that patient-related factors that may worsen their effect. Fortunately, disfiguring lipodystrophy is rare in patients not exposed to AZT, Zerit and older ARVs. However, many long-term survivors are still dealing with these body changes.
Weight gain after switch is influenced by initial ARV regimen
Greater weight gain was seen after switch to integrase- based (INST) regimen from NNRTI vs. PI regimens
Among those switched from NNRTI- to integrase-based ART, annualized weight gain was greatest for females, non-whites older PWH, and those switched to dolutegravir (DTG) (Tivicay)